• Weighing in on integrase-inhibitors

    A report back on Michell Mugglin's and Sebastian Verboeket's session Weight-gain under integrase-inhibitors: Is this real?

    I must say, I was very surprised to find it was standing-room only at this session on INSTI effects on body weight. This more recent observation, that integrase-inhibitors, particularly the second generation drugs (dolutegravir, bictegravir), are associated with increases in body weight (Sax et al, Clin Infect Dis. 2019 Oct 14), has sparked a flurry of interest in this area.

    These findings have left us with more questions than answers. How is body weight distributed? What mechanisms are involved? Is this a ‘true’ side-effect, or simply the effect of a ‘return to health’ phenomenon?

    Continue reading…

  • CHEMSEX - not that different in Australia

    A report back on Magdalena Rosinka and Tristian Barber's session CHEMSEX: East and West.

    On the first morning of EACS 19, as part of the EACS pre-educational course, I attended a fascinating presentation on Chemsex: East and West, which also discussed HIV prevalence and PrEP. The session was in two parts and Magdalena Rosinka presented on Eastern Europe, and Tristan Barber on Western Europe.

    The prevalence of chemsex and the drugs used varied some-what between the two areas, but were consistently higher in large urban centers, which is not that different from Australia. The main difference compared to Australia is that we don’t have the high prevalence of mephedrone, as they do in Europe, which is probably a blessing.

    Continue reading…

  • Insomnia

    A report back on Nina Vora's and Hugh Selsick's session Zzzzzzzzz: Sleep issues beyond efavirenz. Nina Vora presented an excellent clinical case of a newly diagnosed client who had continual issues with insomnia. The client, despite a couple of changes with antiretroviral therapy, still continued to have problems. The client was also very insistent that it was the onset of ART that had started his insomnia.

    Continue reading…